Posted by: Bursting | 2008/08/21

Effects of Cortisone


This is not meant to be a funny question - its quite serious. I was told or read somewhere that it takes the body a while to make " fat" . In my case I' ve lost 12kg just by eating less of everything since Jan. Very pleased. Then, as I am Asthmatic and had complications with Bronchitis I am on my 5th course of antibiotics and had a cortisone injection. Since the injection the Monday before last I suddenly gained 4kg! This whole week I feel as if I am out of balance and my appetite is out of control I had 4 chocolate bars today. I' ve been out of control since this Monday. My friend says its water retention and the effect of the injection and meds and being so sick (barely ate for a week in bed). So, is it? And secondly if you eat badly for say 4 days and then eat properly again does your body retain water or does it kind of make hard dietable fat overnight so to speak?

Thank you

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Bursting
This is not a funny question at all. Cortisone is a powerful medication that can have profound effects on your appetite, your blood sugar control, your weight (yes a lot if water retention that will pass again with time) and your metabolism in general. Injections tend to have more pronounced effects than when you take tablets, so all the symptoms you list are well known side-effects of cortisone. You will lose the water again as the effect of the cortisone wears off - this does not change into fat, but you may deposit some fat because of a change in your metabolism which you will have to counteract by sticking to your regimen of eating less. But be patient as it takes awhile for the effects to disappear.
Hang in there

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.